Heavy Snow, Clay
- When
- February 8, 5:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Heavy snow fell through much of the day. Wind was not strong so drifting was not a major concern.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Heavy snow fell through much of the day. Wind was not strong so drifting was not a major concern. Snowfall totals were generally in the six to ten inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 8, 3:46 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 AM CST TUE FEB 8 2005 .DISCUSSION... MAIN FORECAST CONCERN IS THE EVOLUTION OF THE STORM SYSTEM TODAY AND THIS EVENING. THE NAM AND GFS HAVE COME INTO A REASONABLE CONSENSUS WITH THE SHORTWAVE THAT IS EXPECTED TO MOVE ACROSS THE FORECAST AREA TODAY. 8Z WATER VAPOR IMAGERY SHOWS THIS WAVE MOVING TOWARDS THE FOUR CORNERS AREA. WITH CLOUDY SKIES AND CONTINUED WEAK CAA...DO NOT EXPECT MUCH OF A WARM UP WITH TEMPERATURES REMAINING IN THE 20S FOR THE MOST PART. THEREFORE SNOW IS EXPECTED TO BE THE PRIMARY PRECIPITATION FALLING ACROSS THE AREA TODAY. THERE STILL LOOKS LIKE THERE WILL BE A BRIEF PERIOD OF FREEZING DRIZZLE BEFORE THE SNOW. PATCHY AREAS OF FREEZING DRIZZLE ARE ALREADY DEVELOPING AS WAA PROVIDES SOME WEAK ISENTROPIC LIFT. HOWEVER AS MID LEVEL MOISTURE MOVES IN AHEAD OF THE SHORTWAVE...ICE CRYSTAL GROWTH SHOULD BECOME MORE DOMINATE IN THE COLUMN AND THE DRIZZLE SHOULD SWITCH OVER TO SNOW MID TO LATE MORNING. THE BEST DYNAMICS LOOK TO MOVE ACROSS THE FORECAST AREA BETWEEN 18 AND 00Z TODAY. THINK THAT WIDESPREAD 2 TO 4 INCH ACCUMULATIONS OF SNOW ARE LIKELY TODAY. BOTH THE NAM AND GFS SHOW SOME INDICATIONS OF CSI ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THINK THIS MAY BE THE REASON THE MODELS HAVE TRENDED A LITTLE HIGHER WITH THE QPF ACROSS EAST CENTRAL KANSAS. WITH DECENT FORCING AND SOME INSTABILITY POTENTIALLY IN THE AREA...THINK 3 TO 6 INCHES IS NOT OUT OF THE QUESTION FOR AREAS SOUTH OF I-70. THIS ALSO FITS WITH THE GARCIA METHOD WITH MIXING RATIOS AROUND 3 G/KG. THE PROGRESSIVE NATURE OF THE WAVE AND ONLY A 6 HOUR WINDOW FOR MODERATE TO BRIEFLY HEAVY SNOWFALL GIVES PAUSE TO GOING ANY HIGHER WITH THE SNOW ACCUMULATIONS. IF CSI BANDING DOES SET UP THIS AFTERNOON...IT IS NOT OUT OF THE QUESTION THAT LOCALIZED AREAS COULD BE CLOSER TO THE 6 INCH RANGE. WILL CONTINUE THE ADVISORY FOR NOW. WILL ALSO EXTENDED THE TIMING OF THE ADVISORY ACROSS NORTHEAST AND EAST CENTRAL KANSAS TO CONTINUE UNTIL 9 PM. BY THEN MID LEVEL DRYING MOVES IN ON THE BACK SIDE OF THE SHORTWAVE. HAVE MADE LITTLE CHANGES TO THE REST OF THE FORECAST. DRY AIR INTRUSION FOR WEDNESDAY AND THURSDAY SHOULD PREVENT ANY PRECIP. UPPER LEVEL CONVERGENCE AND SUBSIDENCE FROM THE LEFT ENTRANCE REGION OF THE UPPER JET SHOULD HELP FOR SKIES TO CLEAR OUT WEDNESDAY NIGHT AND THURSDAY. EXPECT EVEN A PARTIAL CLEARING FROM WEST TO EAST TONIGHT. WITH THIS IN MIND HAVE KEPT OR ADJUSTED MORNING LOWS INTO THE TEENS FOR MOST AREAS. NEW SNOW COVER SHOULD ALSO HELP LOWS FALL INTO THE TEENS. WENT WELL BELOW GUIDANCE FOR HIGHS WEDNESDAY AND WAS SOMEWHAT CONSERVATIVE WITH A WARMING TREND INTO THURSDAY. PREVIOUS FORECAST HIGH OF MID 30S FOR THURSDAY SEEMS REASONABLE IF THERE IS FULL SUNSHINE. POPS REMAIN IN THE FORECAST FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. THERE IS A BIT MORE UNCERTAINTY IN THE 500 MB PATTERN FOR THIS TIME FRAME. THE GFS IS A LITTLE STRONGER AND SLOWER WITH A CLIPPER SHORTWAVE LATE IN THE WEEK WHILE THE NAM IS MORE PROGRESSIVE WITH THE NORTHERN STREAM. DID NOT CHANGE THE FORECAST EXPECTING SOME SORT OF FEATURE TO MOVE ACROSS THE PLAINS. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY NORTH CENTRAL KANSAS UNTIL 6 PM WINTER WEATHER ADVISORY NORTHEAST...EAST CENTRAL KANSAS UNTIL 9 PM && WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 538 PM CST MON FEB 7 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-081100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 538 PM CST MON FEB 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT FREEZING DRIZZLE WILL BE POSSIBLE MAINLY AFTER MIDNIGHT FOR MUCH OF THE AREA. UNTREATED ROADS...BRIDGES AND OVERPASSES COULD BECOME SLICK. SOME SNOW WILL ALSO BE SPREADING INTO PORTIONS OF NORTH CENTRAL KANSAS BY LATE NIGHT WHERE A WINTER WEATHER ADVISORY HAS BEEN POSTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER WEATHER ADVISORY IS POSTED FOR ALL OF THE AREA TUESDAY. PERIODS OF SNOW ARE EXPECTED FOR AREAS GENERALLY ALONG AND NORTH OF I70 FOR TUESDAY. THE SNOW MAY BE MIXED WITH SOME SLEET IN THE MORNING. A MIX OF LIGHT FREEZING RAIN...SLEET AND LIGHT SNOW IS LIKELY OVER PORTIONS OF EAST CENTRAL KANSAS IN THE MORNING TURNING TO ALL SNOW DURING THE AFTERNOON. SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 2 INCHES GENERALLY SOUTHEAST OF INTERSTATE 35 TO 3 TO 4 INCHES FOR AREAS ALONG AND NORTH OF INTERSTATE 70. SOME LIGHT SNOW OR FLURRY CHANCES WILL LINGER INTO TUESDAY EVENING. ANOTHER CHANCE FOR A WINTRY MIXTURE WILL MOVE ACROSS THE AREA FRIDAY NIGHT WITH A CHANCE FOR RAIN AND SNOW AGAIN SATURDAY INTO SATURDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437619, 5437620, 5437621, 5437622, 5437623, 5437624.